Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Topologies of closed subsets


Author: Louis Narens
Journal: Trans. Amer. Math. Soc. 174 (1972), 55-76
MSC: Primary 54B99; Secondary 02H25
MathSciNet review: 0312450
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper various topologies on closed subsets of a topological space are considered. The interrelationships between these topologies are explored, and several applications are given. The methods of proof as well as some intrinsic definitions assume a familiarity with A. Robinson's nonstandard analysis.

E. Michael (Topologies of spaces of subsets, Trans. Amer. Math. Soc. 71 (1951), 152-182), K. Kuratowski (Topology, Vols. I and II, Academic Press, New York, 1968), L. Vietoris (Berichezweiter Ordnung, Monatsh. Math.-Phys. 33 (1923), 49-62), and others have considered methods of putting topologies on closed subsets of a topological space. These topologies have the property that if the underlying topological space is compact then the topology of closed subsets is also compact. In general, however, these topologies of closed subsets are not compact. In this paper, a topology of closed subsets of a topological space is constructed that is always compact. This topology is called the compact topology and has many pleasant features. For closed subsets of compact Hausdorff spaces, this topology agrees with Vietoris' topology. For arbitrary spaces, there are interesting connections between the compact topology and topological convergence of subsets, including generalized versions of the Bolzano-Weierstrass theorem.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54B99, 02H25

Retrieve articles in all journals with MSC: 54B99, 02H25


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1972-0312450-X
PII: S 0002-9947(1972)0312450-X
Keywords: Nonstandard analysis, topologies on spaces of sets, topological convergence of sequences of sets, generalized Bolzano-Weierstrass theorem
Article copyright: © Copyright 1972 American Mathematical Society